Indexed on: 29 Feb '08Published on: 29 Feb '08Published in: Clinical Neurology and Neurosurgery
The cerebellar cognitive affective syndrome (CCAS) represents a spectrum of cerebellar-induced neurocognitive and affective disturbances. In this report a patient is described who developed CCAS under a treatment with standard daily dose of the anti-epileptic drug topiramate (TPM). Cognitive disturbances consisted of impaired visuo-spatial memory, concentration deficits and executive dysfunctions. Behavior and affect were characterized by marked mood-swings and several disinhibited symptoms. After a gradual discontinuation of treatment with topiramate, a complete remission of the cognitive and affective symptoms was observed within 6 weeks. Functional neuroimaging studies by means of SPECT were conducted 2 weeks and 8 months following TPM discontinuation. This case report seems to suggest that functional disruption of the cerebello-cerebral circuitry, leading to CCAS, can follow treatment with topiramate.